Generalized Envelope Theorems

Applications to Dynamic Programming

Olivier Morand, Kevin Reffett, Suchismita Tarafdar

Research output: Contribution to journalArticle

Abstract

We show in this paper that the class of Lipschitz functions provides a suitable framework for the generalization of classical envelope theorems for a broad class of constrained programs relevant to economic models, in which nonconvexities play a key role, and where the primitives may not be continuously differentiable. We give sufficient conditions for the value function of a Lipschitz program to inherit the Lipschitz property and obtain bounds for its upper and lower directional Dini derivatives. With strengthened assumptions we derive sufficient conditions for the directional differentiability, Clarke regularity, and differentiability of the value function, thus obtaining a collection of generalized envelope theorems encompassing many existing results in the literature. Some of our findings are then applied to decision models with discrete choices, to dynamic programming with and without concavity, to the problem of existence and characterization of Markov equilibrium in dynamic economies with nonconvexities, and to show the existence of monotone controls in constrained lattice programming problems.

Original languageEnglish (US)
Pages (from-to)1-38
Number of pages38
JournalJournal of Optimization Theory and Applications
DOIs
StateAccepted/In press - Feb 22 2018

Fingerprint

Non-convexity
Dynamic programming
Value Function
Envelope
Dynamic Programming
Directional Differentiability
Dini Derivative
Lipschitz Property
Discrete Choice
Directional derivative
Economic Model
Sufficient Conditions
Lipschitz Function
Concavity
Decision Model
Continuously differentiable
Differentiability
Theorem
Lipschitz
Monotone

Keywords

  • Clarke regularity
  • Envelope theorem
  • Lipschitz dynamic programming
  • Lipschitz function
  • Recursive dynamic program
  • Supermodularity

ASJC Scopus subject areas

  • Control and Optimization
  • Management Science and Operations Research
  • Applied Mathematics

Cite this

Generalized Envelope Theorems : Applications to Dynamic Programming. / Morand, Olivier; Reffett, Kevin; Tarafdar, Suchismita.

In: Journal of Optimization Theory and Applications, 22.02.2018, p. 1-38.

Research output: Contribution to journalArticle

@article{393a1f7f9a3746ef8fdee857a218f404,
title = "Generalized Envelope Theorems: Applications to Dynamic Programming",
abstract = "We show in this paper that the class of Lipschitz functions provides a suitable framework for the generalization of classical envelope theorems for a broad class of constrained programs relevant to economic models, in which nonconvexities play a key role, and where the primitives may not be continuously differentiable. We give sufficient conditions for the value function of a Lipschitz program to inherit the Lipschitz property and obtain bounds for its upper and lower directional Dini derivatives. With strengthened assumptions we derive sufficient conditions for the directional differentiability, Clarke regularity, and differentiability of the value function, thus obtaining a collection of generalized envelope theorems encompassing many existing results in the literature. Some of our findings are then applied to decision models with discrete choices, to dynamic programming with and without concavity, to the problem of existence and characterization of Markov equilibrium in dynamic economies with nonconvexities, and to show the existence of monotone controls in constrained lattice programming problems.",
keywords = "Clarke regularity, Envelope theorem, Lipschitz dynamic programming, Lipschitz function, Recursive dynamic program, Supermodularity",
author = "Olivier Morand and Kevin Reffett and Suchismita Tarafdar",
year = "2018",
month = "2",
day = "22",
doi = "10.1007/s10957-018-1241-5",
language = "English (US)",
pages = "1--38",
journal = "Journal of Optimization Theory and Applications",
issn = "0022-3239",
publisher = "Springer New York",

}

TY - JOUR

T1 - Generalized Envelope Theorems

T2 - Applications to Dynamic Programming

AU - Morand, Olivier

AU - Reffett, Kevin

AU - Tarafdar, Suchismita

PY - 2018/2/22

Y1 - 2018/2/22

N2 - We show in this paper that the class of Lipschitz functions provides a suitable framework for the generalization of classical envelope theorems for a broad class of constrained programs relevant to economic models, in which nonconvexities play a key role, and where the primitives may not be continuously differentiable. We give sufficient conditions for the value function of a Lipschitz program to inherit the Lipschitz property and obtain bounds for its upper and lower directional Dini derivatives. With strengthened assumptions we derive sufficient conditions for the directional differentiability, Clarke regularity, and differentiability of the value function, thus obtaining a collection of generalized envelope theorems encompassing many existing results in the literature. Some of our findings are then applied to decision models with discrete choices, to dynamic programming with and without concavity, to the problem of existence and characterization of Markov equilibrium in dynamic economies with nonconvexities, and to show the existence of monotone controls in constrained lattice programming problems.

AB - We show in this paper that the class of Lipschitz functions provides a suitable framework for the generalization of classical envelope theorems for a broad class of constrained programs relevant to economic models, in which nonconvexities play a key role, and where the primitives may not be continuously differentiable. We give sufficient conditions for the value function of a Lipschitz program to inherit the Lipschitz property and obtain bounds for its upper and lower directional Dini derivatives. With strengthened assumptions we derive sufficient conditions for the directional differentiability, Clarke regularity, and differentiability of the value function, thus obtaining a collection of generalized envelope theorems encompassing many existing results in the literature. Some of our findings are then applied to decision models with discrete choices, to dynamic programming with and without concavity, to the problem of existence and characterization of Markov equilibrium in dynamic economies with nonconvexities, and to show the existence of monotone controls in constrained lattice programming problems.

KW - Clarke regularity

KW - Envelope theorem

KW - Lipschitz dynamic programming

KW - Lipschitz function

KW - Recursive dynamic program

KW - Supermodularity

UR - http://www.scopus.com/inward/record.url?scp=85042370360&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85042370360&partnerID=8YFLogxK

U2 - 10.1007/s10957-018-1241-5

DO - 10.1007/s10957-018-1241-5

M3 - Article

SP - 1

EP - 38

JO - Journal of Optimization Theory and Applications

JF - Journal of Optimization Theory and Applications

SN - 0022-3239

ER -